Attack rate in fungal meningitis outbreak estimated at 4.4%
Robert Roos * News Editor
Dec 20, 2012 (CIDRAP News) – Researchers estimate from preliminary data that 4.4% of patients who were exposed to contaminated steroid drugs from a Massachusetts compounding pharmacy contracted fungal meningitis or other fungal infections, according to a new report in the New England Journal of Medicine.
Also today, the Centers for Disease Control and Prevention (CDC) said in a separate notice that new information suggests that patients exposed to the drugs should be carefully evaluated for the possibility of unrecognized spinal infections.
More than 13,000 patients exposed
The NEJM report says that 13,534 patients were exposed to potentially contaminated methylprednisolone acetate, used in injections for musculoskeletal pain. More than 99% of those patients had been notified of their risk by Oct 19. The drug came from New England Compounding Center (NECC) in Framingham, Mass.
The investigators, from the CDC and several state health departments, tracked down drug-lot-specific exposure data for 285 patients. As of Dec 10, when the case count in the outbreak was 590, they calculated the attack rate at 4.4 cases per 100 exposed persons.
The authors cautioned, however, that more cases will show up, as the incubation period for fungal infections can be very long. And by Dec 17 the outbreak had increased to 620 cases, with 37 deaths, according to the CDC's latest update.
The attack rate varied widely by state, ranging from 0 to 11.5 cases per 100 exposed persons, the researchers found. It also varied according to which of three drug lots patients were exposed to. On the basis of data available Nov 26, lot-specific attacks rates were 4, 22, and 11 cases per 1,000 milliliters of drug.
"Despite the magnitude of potential exposure to contaminated methylprednisolone acetate—which included more than 13,000 persons—disease has developed in a relatively small proportion of exposed persons, to date," the authors write. Still, they say the episode is one of the largest healthcare-related outbreaks of fungal meningitis on record in the United States.
Possible reasons for the differences in attack rates by state and drug lot include differences in the degree of contamination, drug storage times, and injection practices, the report suggests.
In other findings, the report says:
As of Dec 10, the median age of patients was 64, and 60% of them were women.
The earliest onset of symptoms was on Jul 13.
The median incubation period was 20 days.
The CDC found laboratory evidence of fungal infection in 111 of 372 patient specimens it received. Exserohilum rostratum was found in 100 specimens, Aspergillus fumigatus was found in 1, and 10 yielded evidence of other common fungi of unknown clinical significance.
The authors say a critical part of the public health response to the outbreak was the fast, active outreach to notify patients and clinicians of the risk of infection. Without such outreach, there was "considerable potential for missed diagnoses," since traditional diagnostic tests such as culturing have low yields, they say.
The researchers draw two main lessons from their findings. One is that it is imperative to ensure that compounded medications labeled as sterile are safe. A second one is that the response to the outbreak required a strong public health infrastructure and cooperation among clinicians and public health officials at the local, state, and federal levels.
CDC alert on spinal infections
Meanwhile, the CDC used its Health Alert Network (HAN) today to call on clinicians to look carefully for localized spinal infections in patients exposed to methylprednisoline acetate from NECC.
Findings from magnetic resonance imaging (MRI) studies of patients who had spinal or paraspinal injections of the drug demonstrate "the need for assertive clinical evaluation of these patients for the possibility of an unrecognized, localized spinal or paraspinal infection," the CDC said.
The findings show that in patients who had no previous sign of infection but had new or worsening symptoms near the injection site, "more than 50% had findings suggestive of a localized spinal or paraspinal infection, including epidural abscess, phlegmon, arachnoiditis, discitis, or vertebral osteomyelitis," the notice said.
Because of the chance of an unrecognized spinal or paraspinal infection in patients who received a tainted injection, the CDC said it was reemphasizing a previous recommendation that physicians be vigilant for signs of fungal infection in these patients. The agency recommends using MRI with contrast in patients who have new or worsening symptoms around their injection site.
The notice also recommends using MRI in patients who have "persistent but baseline" symptoms, because the evidence of spinal or paraspinal infections can be subtle and difficult to distinguish from a patient's preexisting chronic pain.
Issues in regulation of compounders
In related news, some state public health officials at a meeting yesterday said they would prefer to see the Food and Drug Administration (FDA) regulate large compounding pharmacies like NECC, though pharmacies mostly fall under state law, according to a New York Times story yesterday.
The meeting, which involved FDA officials and public health officials from all 50 states, focused on how to improve the regulation of compounding pharmacies in the wake of the fungal meningitis outbreak.
"The consensus in our group was that there is a role for the FDA to be involved in facilities like NECC," Cody Wiberg, executive director of the Minnesota Board of Pharmacy, said at the meeting, as quoted in the Times. He said most states have the resources to regulate compounding, but fewer states are equipped to oversee large, "nontraditional" compounders like NECC.
But state officials said it's hard to define large-scale compounding, according to the story. It's not clear what the defining criteria should be—production volume, interstate sales, the types of products sold, or some combination of those.
Smith RM, Schaefer MK, Kainer MA, et al. Fungal infections associated with contaminated injections—preliminary report. N Engl J Med 2012; online publication Dec 19 [Full text]
Dec 17 CIDRAP News item on outbreak case count
Dec 20 CDC HAN advisory
Dec 19 Times story